Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Northern Indiana

August 28, 2004White County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 28, 2004, 7:29 PM EST for White County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 7:29 PM EST (00:29 UTC)
Expired
Aug 28, 2004, 8:30 PM EST
In force
61 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 290033
FFWIWX
INC181-290230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EST SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 930 PM EST

* AT 729 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN 9 MILES SOUTH OF WOLCOTT ALONG  
  INTERSTATE 65...MOVING NORTHEAST AT 15 MPH.

* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING
  LOCATIONS...
  BROOKSTON
  CHALMERS
  REYNOLDS
  MONTICELLO
  BURNETTSVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4084 8707 4059 8708 4058 8677 4076 8657
      4090 8661 4090 8694

$$
1 follow-up statement
000 
WGUS73 KIWX 290229
FFSIWX
INC181-290245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
929 PM EST SAT AUG 28 2004

...FLASH FLOOD WARNING HAS EXPIRED...

THE FLASH FLOOD WARNING HAS EXPIRED FOR

  WHITE COUNTY IN INDIANA

NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED
HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING
MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:30 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 28, 6:30 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EST SAT AUG 28 2004

.AVIATION...
RAIN SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE SOUTH AND WEST
AND WILL BE MOVING THROUGH THE SBN AND FWA AREAS UP TO AROUND
MIDNIGHT. LOTS OF LOW LEVEL MOISTURE IN PLACE SO CONDITIONS TONIGHT
WILL HAVE PERIODS OF MVFR AND IFR. WONT SEE AN IMPROVMENT TIL LATER
TOMORROW WHEN THE FRONTAL SYSTEM FINALLY MOVES EASTWARD AND HIGH
PRESSURE BEGINS TO BUILD IN.
&&

.SHORT TERM...

VERY MOIST AND INCREASINGLY UNSTABLE ATMOSPHERE IN PLACE ACROSS THE
REGION THIS AFTERNOON. UPPER WAVE AND ASSOCIATED LIFT ARE GRADUALLY
INCREASING ACROSS THE AREA. DAYTIME HEATING IS ALSO CONTRIBUTING TO
THUNDERSTORM DEVELOPMENT...MAINLY ALONG AND SE OF A FORT WAYNE TO
TERRE HAUTE LINE ACROSS THE STATE. HOWEVER LATEST VISIBLE SATELLITE
AND INSTABILITY INDICES SUGGEST THAT ADDITIONAL CONVECTION COULD AND
SHOULD DEVELOP ACROSS EASTERN IL AS THE LIFT ASSOCIATED WITH THE
WAVE MOVES ACROSS THIS EVENING. ACTUAL SFC LOW APPEARS TO BE ACROSS
CENTRAL IN AND FOR THE TIME BEING IT WOULD APPEAR THAT THE HEAVIEST
RAINS MAY TARGET THE EASTERN HALF OF THE CWA TONIGHT. LATEST 7 DAY
PRECIP TOTAL SHOWS THAT THE HEAVIEST RAINS HAVE OCCURRED ACROSS THE
SW COUNTIES SO WILL HOLD OFF ON ANY FLOOD WATCH AT THIS TIME.
HOWEVER WILL CONTINUE TO CARRY LIKELY POPS WITH HEAVY RAIN WORDING.
&&

.LONG TERM...

UPPER WAVE AND ASSOCIATED SFC LOW SHOULD GRADUALLY SHIFT SE AWAY
FROM INDIANA. ASIDE FROM CHCS FOR EARLY RAIN ACROSS THE EAST, EXPECT
DRY CONDS BY LATER IN THE DAY ALL AREAS. WILL STAY CLOSE TO GUIDANCE
BLEND WITH HIGHS IN THE 70S. NO SIG CHANGES TO THE FCST BEYOND
SUNDAY AS DRY AND SEASONABLE WEATHER SHOULD DOMINATE. SOME HINT OF A
WEAK TROUGH MON-TUES HOWEVER WOULD EXPECT DRY CONDS ACROSS INDIANA.
GRADUAL WARM UP THROUGH THE WEEK WITH BOTH GFS/ECMWF SHOWING NEXT
UPPER WAVE HOLDING OFF UNTIL NEXT WEEKEND.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

BL
Hazardous weather outlook, Aug 28, 5:06 AM EST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST SAT AUG 28 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291006-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
506 AM EST SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO...AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ACROSS THE REGION TODAY AS A COLD FRONT PUSHES
THROUGH THE REGION. THE STORMS WILL DIMINISH LATER TONIGHT. WHILE
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD CONTAIN WIND
GUSTS OVER 40 MPH. WITH A VERY HUMID AIRMASS IN PLACE AHEAD OF THE
FRONT...HEAVY DOWNPOURS COULD ALSO LEAD TO PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:05 PM ESTFlash Flood WarningIWXCass, Miami55 min
Aug 28, 10:25 PM ESTFlash Flood WarningIWXWhite65 min
Aug 28, 10:57 PM ESTFlash Flood WarningIWXCass, Miami63 min
Aug 28, 11:05 PM ESTFlash Flood WarningIWXAllen115 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.